Format

Send to

Choose Destination
J Pain Symptom Manage. 1992 Aug;7(6):369-71.

Unrecognized constipation in patients with advanced cancer: a recipe for therapeutic disaster.

Abstract

Morphine-induced constipation can lead to therapeutic disasters by several mechanisms. It can be readily prevented by administration of appropriate laxatives, but the importance of this simple intervention is often overlooked. Problems resulting from uncontrolled constipation include not only fecal impaction and spurious diarrhea, but also pseudoobstruction of bowel causing abdominal pain, nausea and vomiting, and serious interference with drug administration and absorption. Cancer pain may also be exacerbated. All of these contribute unnecessarily to morbidity and costs of health care. A case that exemplifies many of these problems is presented and discussed.

PMID:
1517653
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center